Cold/Wind Chill, Daniels
- When
- January 4, 8:00 PM MST to January 5, 12:00 PM MST
- Where
- Daniels forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 48.784, -105.549 (the zone’s center; the record gives no point)
Temperatures of 15 to 30 below combined with winds of 10 to 20 mph to produce widespread wind chills of between 40 and 60 below zero.
Every event with a place to put it; 16 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GGW wrote it up.
Temperatures of 15 to 30 below combined with winds of 10 to 20 mph to produce widespread wind chills of between 40 and 60 below zero. The following is a list of the lowest wind chills from across northeast Montana during the late evening hours of the 4th into the morning hours of the 5th.Daniels county: 47 belowDawson county: 45 belowGarfield county: 52 belowMcCone county: 50 belowPetroleum county: 45 belowPhillips county: 50 belowPrairie county: 44 belowRichland county: 48 belowRoosevelt county: 57 belowSheridan county: 47 belowValley county: 45 belowWibaux county: 45 below
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Glasgow, MT wrote its last area forecast discussion before the first event at Jan 4, 2:15 PM MST, 5 hours 45 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GLASGOW MT 215 PM MST SUN JAN 4 2004 .SHORT TERM...FOR NORTHEAST MONTANA COLD...COLD...COLD CONTINUES TO BE THE HEADLINE FOR THE NEXT TWO DAYS. ALTHOUGH TEMPERATURES WILL BEGIN TO MODERATE BY TUESDAY MOST AREAS WILL STILL BE BELOW ZERO. TONIGHT AND MONDAY...POLAR VORTEX SPINS THE COLDEST AIR OVER NORTHEAST MONTANA TONIGHT WITH 850MB TEMPERATURES AROUND -28C AND 700MB TEMPS OF -32C. WITH CLEAR SKIES EXPECT MOST AREAS TO DROP BELOW -20F WITH -30 LIKELY IN THE MORE FAVORED NORTHERN LOCATIONS. MAIN CONCERN FOR OVERNIGHT IS THE WINDS. HAVE HAD SOME 10 TO 20 MPH WINDS MAINLY OVER NORTHEAST ZONES DURING TODAY BUT SHOULD DROP OFF OVERNIGHT. WITH EXPECTED DIMINISHING OF WINDS WILL NOT ISSUE WIND CHILL WARNING. WINDS WILL LIKELY INCREASE TO ABOVE 10 MPH OVER LARGER AREA ON MONDAY MIDDAY FOR MORE PROBLEMS WITH WIND CHILLS BUT FOR NOW WILL HOLD OFF ON ANY HEADLINES. GFS CONTINUES TO ADVERTISE PLENTY OF MOISTURE IN LOW LEVELS BUT NOT SEEING MUCH CLOUD UPSTREAM SO SHOULD STAY FAIRLY SUNNY. MONDAY NIGHT AND TUESDAY...LAST SPOKE OF THE POLAR VORTEX SWINGS THROUGH REGION MONDAY NIGHT. SHOULD BRING SOME CLOUD WITH IT INTO THE NORTHEAST CORNER OF STATE. RIDGE BEGINS BUILDING INTO THE WEST WITH EXITING POLAR VORTEX ON TUESDAY. AIRMASS BEGINS MODIFYING BUT COLD AIR WILL LINGER OVER MUCH OF CWA AS LEE TROF DEVELOPS OVER CENTRAL MONTANA. EBERT .LONG TERM...TUESDAY NIGHT THROUGH SUNDAY... BIGGEST CHALLENGE AND FORECAST FOCUS REMAINS ON THE FIRST PART OF THE LONG TERM AS THE ARCTIC BOUNDARY FROM THE SHORT TERM FINALLY RETREATS. GFS SOLUTION A BIT SLOWER THAN YESTERDAY...BUT STILL FASTEST OF THE MODELS. AM STILL SIDING WITH A SLOWER SOLUTION AT THIS POINT...AGAIN SIMILAR TO THE ECMWF SOLUTION. MODELS PAINTING THE SAME PICTURE WITH PATTERN CHANGE TO UPPER RIDGE OVER THE WEST. NOT AS MUCH MOISTURE DEPICTED WITH ARCTIC LIFTING OUT SO BACKED OFF ON POPS EVER SO SLIGHTLY. STILL THINK CHANCE POPS WARRANTED EVEN IF FOR A BRIEF PERIOD AS ISENTROPIC LIFT STILL LOOKING GOOD. UPPER RIDGE STAYS PLANTED OVER THE WEST WITH SURFACE HIGH BUILDING IN THE GREAT BASIN. CANADIAN IS THE OUTLIER MODEL AND BRINGS IN ANOTHER ARCTIC HIGH WHICH KEEPS GREAT BASIN HIGH OUT...SO WILL DISCOUNT ITS SOLUTION THROUGH THE END OF THE EXTENDED. KEPT FLAVOR OF INHERITED FORECAST AND CONTINUED WARMING TREND AS GREAT BASIN HIGH BECOMES MAIN INFLUENCE ON THE WEATHER. STILL THINK GUIDANCE NUMBERS OVERDOING IT WITH SO MUCH SNOW COVER OVER THE REGION AND THE ABILITY TO EASILY DEVELOP VERY STRONG NIGHTTIME INVERSIONS. WEATHER STAYS DRY WITH INFLUENCE OF UPPER RIDGE AND SURFACE HIGH. ON SUNDAY... GFS TAKES PIECE OF ENERGY THROUGH CANADIAN PRAIRIE PROVINCES... FLATTENING THE RIDGE SOME. RIDGE THEN DISPLACED FURTHER WEST AND SETS UP ANOTHER OPEN DOOR TO ARCTIC AIR EARLY NEXT WEEK. ENSEMBLE SOLUTIONS SUPPORTING A RETROGRESSION OF THE RIDGE AS THE GFS IS TRYING TO DO...SO WILL LEAVE TEMPERATURES NEAR CLIMO FOR SUNDAY AND SEE WHAT FUTURE MODEL RUNS BRING. STROOZAS && .KGGW WATCHES/WARNINGS/ADVISORIES...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GLASGOW MT 745 PM MST SUN JAN 4 2004 MTZ016>027-059>062-051300- CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY COUNTY- DANIELS-DAWSON-EAST ROOSEVELT-GARFIELD-MCCONE-NORTH VALLEY- NORTHERN PHILLIPS-PETROLEUM-PRAIRIE-RICHLAND-SHERIDAN- SOUTHWEST PHILLIPS-WESTERN ROOSEVELT COUNTY-WIBAUX- INCLUDING THE CITIES OF...CIRCLE...CULBERTSON...GLASGOW...GLENDIVE... JORDAN...MALTA...OPHEIM...PLENTYWOOD...SCOBEY...SIDNEY...TERRY... WHITEWATER...WIBAUX...WINNETT...WOLF POINT AND ZORTMAN 745 PM MST SUN JAN 4 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MONTANA .DAY ONE... A WIND CHILL WARNING IS IN EFFECT FOR TONIGHT AND MONDAY. REFER TO GTFWSWGGW OR WWUS45 KGGW FOR FURTHER INFORMATION. WIND CHILL READINGS WILL FALL TO 40 TO AS MUCH AS 60 BELOW ZERO TONIGHT AND MONDAY. MINIMUM TEMPERATURES TONIGHT WILL FALL TO AS LOW AS 40 BELOW ZERO TONIGHT...RISING TO ONLY NEAR 20 BELOW ZERO ON MONDAY. .DAYS TWO THROUGH SEVEN... BITTERLY COLD TEMPERATURES WILL PERSIST MONDAY NIGHT AND TUESDAY...WITH SLOW WARMING FROM DAY TO DAY. OVERNIGHT TEMPERATURES BELOW -20 F WILL BE WIDESPREAD UNTIL MIDWEEK...WITH TEMPERATURES EXPECTED TO RETURN TO MORE NORMAL VALUES BY THE END OF THE WEEK. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. JJL
The national radar mosaic for the moment the first event began.
16 cold/wind chill. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Montana in 2004Every state in 2004This day in weather historyWarnings in Montana, January 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5383672, 5383673, 5383674, 5383676, 5383779, 5383780, 5383782, 5383783, 5383784, 5383785, 5383671, 5383675, 5383677, 5383670, 5383781, 5383786.